[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.83.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 552
Citations 0
Observation
May 2016

Safe Use of Therapeutic-Dose Oral Isotretinoin in Patients With a History of Pseudotumor Cerebri

Author Affiliations
  • 1Department of Dermatology, Penn State Milton S. Hershey Medical Center, Hershey, Pennsylvania
  • 2Department of Dermatology, University of Alabama, Birmingham
  • 3Department of Dermatology, Jefferson Medical College, Philadelphia, Pennsylvania
  • 4Couture Dermatology and Plastic Surgery, Las Vegas, Nevada
JAMA Dermatol. 2016;152(5):582-584. doi:10.1001/jamadermatol.2015.3447

Drugs common in the treatment of acne vulgaris, such as minocycline and isotretinoin, have been reported in association with pseudotumor cerebri (PTC), which can lead to severe, irreversible symptoms, including vision loss. There is a paucity of data on isotretinoin use in patients with prior PTC.

A female patient in her teens presented with a 2-year history of severe, nodular, cystic acne of her face (Figure 1A), chest, and back with significant scarring. Her hormonal workup was unrevealing. Two years earlier, she had received minocycline for acne and had developed an unusually severe headache; lumbar puncture confirmed PTC. Prompt discontinuation of minocycline treatment led to long-term PTC symptom resolution. However, her acne was recalcitrant to treatment for several months with oral contraceptives, spironolactone (200 mg/d), topical antibiotics, and topical retinoids; she also required frequent intralesional triamcinolone for persistent painful cysts.

First Page Preview View Large
First page PDF preview
First page PDF preview
×